Alert archive / Texas / Flash Flood Warnings in 1998
Flash Flood Warning 20, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this flash flood warning at Aug 25, 1998, 9:18 AM CDT for Reagan County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 25, 1998, 9:18 AM CDT (14:18 UTC)
- Expired
- Aug 25, 1998, 12:15 PM CDT
- In force
- 3 hr
- Issued by
- NWS Midland/Odessa, TX
- Area
- Whole counties
County Reagan County, TX
The radar
The Midland/Odessa radar (KMAF), 90 km from the middle of the area, began a volume at 14:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 2.3 hours before the alert went out and 91 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 459 J/kg
- Mixed-layer CIN
- -27 J/kg
- Mixed-layer LCL
- 780 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- -29 m²/s²
- 0-3 km storm-relative helicity
- -4 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KMAF 251419 FFWMAF TXC383-251715- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE MIDLAND TX 918 AM CDT TUE AUG 25 1998 THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A * FLASH FLOOD WARNING FOR... SOUTHERN REAGAN COUNTY IN SOUTHWESTERN TEXAS * UNTIL 1215 PM CDT * AT 0910 PM CDT... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT A LINE OF THUNDERSTORMS WITH HEAVY RAIN WAS LOCATED NORTHEAST CROCKETT COUNTY...MOVING SLOWLY NORTHEAST. * EXCESSIVE RAINFALL AT THE RATE OF 1 TO 2 INCHES PER HOUR WILL PRODUCE FLOODING ACROSS SOUTHERN REAGAN THROUGH 1215 PM CDT. DON'T DRIVE ACROSS FLOODED ROADS! MOST FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES. BE PREPARED TO MOVE TO HIGHER GROUND. SD/EP
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Aug 25, 3:43 AM CDT, 5 hours 35 minutes earlier.
Area forecast discussion, Aug 25, 3:43 AM CDT, 5 hours 35 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND TX 343 AM CDT TUE AUG 25 1998 OVER LAST SEVERAL HOURS...SATELLITE AND RADAR HAVE INDICATED IMPRESSIVE NEW CONVECTIVE DEVELOPMENT ALONG NRN PERIPHERY OF CIRCULATION ASSOCIATED WITH REMNANTS OF CHARLIE. A FLASH FLOOD WARNING HAS BEEN ISSUED FOR N TERRELL AND FAR E PECOS COUNTIES UNTIL 6 AM CDT. WE ARE MORE INCLINED TO BELIEVE SATELLITE ESTIMATES OF RAINFALL (SEE RECENT SPENES) THAN OUR DOPPLER RADAR ESTIMATES... WHICH ARE PROBABLY UNDERESTIMATING AMOUNTS SIGNIFICANTLY DUE TO THE HIGHLY TROPICAL NATURE OF THIS CONVECTION. FORECAST PROBLEM IS RAIN THREAT FROM REMNANTS OF CHARLIE. SATELLITE AND UPPER AIR DATA SHOW UPPER HIGH CENTERED SSW OF BIG BEND...WHICH MODELS PROG TO MOVE LITTLE TODAY. THIS WILL KEEP FAR SE ZONES IN NW FLOW ALOFT. MODELS ALSO TRY TO OPEN CIRCULATION ASSOCIATED WITH CHARLIE (BEST SEEN AROUND 700 MB) TODAY INTO INVERTED TROUGH. BASED ON FLOW ALOFT...EXPECT CHARLIE TO MAKE LITTLE ADDITIONAL PROGRESS NW INTO OUR CWA. REMNANTS OF TROPICAL SYSTEMS OVER LAND OFTEN PRODUCE HEAVIEST RAIN AT NIGHT...SO WE BELIEVE THE HEAVY RAIN THREAT SHOULD DIMINISH SIGNIFICANTLY LATER THIS MORNING. A FLASH FLOOD WATCH WILL THEREFORE BE ISSUED UNTIL NOON FOR SE ZONES...INCLUDING CRANE... UPTON...AND REAGAN COUNTIES...WHICH IS WHERE PRESENT ACTIVITY IS CURRENTLY HEADING. WILL LEAVE IT TO DAY SHIFT TO ASSESS HEAVY RAIN THREAT ALONG NRN PERIPHERY OF CHARLIE LATER THIS MORNING. CONSENSUS WITH OTHERS IS THAT GUIDANCE HAS BEEN OVERDOING POPS OVER NRN ZONES. WILL UNDERCUT THESE...AND USE A GUIDANCE/PERSISTENCE BLEND FOR TEMPERATURES. COORDINATED WITH LUBBOCK. MAF 89/70 20/30 CNM 95/68 10/10 MRF 82/61 20/20 P07 82/71 40/40 TJT/RJN
In the hours before
Special weather statement, Aug 25, 4:56 AM CDT, 4 hours 22 minutes before
NMZ027>029-TXZ045>048-050>052-057>063-067>070-074-075-079>082-260500- THUNDERSTORM OUTLOOK NATIONAL WEATHER SERVICE MIDLAND TX 456 AM CDT (356 AM MDT) TUE AUG 25 1998 THIS OUTLOOK PERTAINS TO THE FOLLOWING COUNTIES IN WEST TEXAS: ANDREWS CULBERSON GLASSCOCK MARTIN REAGAN UPTON BORDEN DAWSON HOWARD MIDLAND REEVES WARD BREWSTER ECTOR JEFF DAVIS PECOS SCURRY WINKLER CRANE GAINES LOVING PRESIDIO TERRELL AND IN SOUTHEAST NEW MEXICO: EDDY LEA SYNOPSIS: THERE IS A THREAT FOR THUNDERSTORMS WITH LOCALLY HEAVY RAIN AND FLASH FLOODING TODAY AND TONIGHT GENERALLY SOUTHEAST OF A GARDEN CITY-FORT STOCKTON-BIG BEND NATIONAL PARK LINE. IT IS THIS AREA THAT WILL SEE THE BEST ATMOSPHERIC MOISTURE AND LIFT FROM THE REMNANTS OF TROPICAL STORM CHARLEY. OTHERWISE...WIDELY SCATTERED LATE AFTERNOON AND EARLY EVENING THUNDERSTORMS WILL BE POSSIBLE OVER THE REST OF THE OUTLOOK AREA. ASIDE FROM THE FLASH FLOOD THREAT IN THE AFOREMENTIONED AREA...NO SEVERE WEATHER IS EXPECTED WITH THUNDERSTORMS THAT DEVELOP TODAY. SPOTTER ACTIVATION IS NOT ANTICIPATED. FOR THE WEST CENTRAL TEXAS OUTLOOK SEE PRODUCT LBBSPSSJT. TJT
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 25, 1:59 AM CDT | Flash Flood Warning | MAF | Pecos, Terrell | 4 hr |
| Aug 25, 5:55 AM CDT | Flash Flood Warning | MAF | Reagan | 3 hr |
| Aug 25, 9:39 AM CDT | Flash Flood Warning | MAF | Reagan | 3 hr |
| Aug 25, 10:58 AM CDT | Flash Flood Warning | MAF | Pecos | 3 hr |
| Aug 25, 12:34 PM CDT | Flash Flood Warning | MAF | Reagan | 116 min |
| Aug 25, 2:11 PM CDT | Flash Flood Warning | MAF | Pecos | 109 min |
Nearby
Flash Flood Warnings in Texas, 1998Every flash flood warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.